Cold/Wind Chill, Anoka
- When
- February 10, 2:00 AM CST to 2:00 PM CST
- Where
- Anoka forecast zone
- Reported by
- AWOS
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Arctic air behind a cold frontal boundry, combined with northwest winds from 8 to 15 mph, and temperatures from 10 below to 19 below zero, to produce wind chills in the -35 to -48 category across much of the region.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Arctic air behind a cold frontal boundry, combined with northwest winds from 8 to 15 mph, and temperatures from 10 below to 19 below zero, to produce wind chills in the -35 to -48 category across much of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 9, 11:01 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CST SAT FEB 9 2008
.UPDATE...
STARTING TO GET A FEW MORE SITES NEAR WIND CHILL WARNING CRITERIA
NORTHERN AREAS AND THAT TREND SHOULD CONTINUE FARTHER SE SLOWLY.
WIND HAS KEPT UP WITH MID AND UPPER LEVEL WINDS TRANSLATING EAST
AND ALLOWING FOR A BETTER HOOK-UP. THIS IS KEEPING THINGS MIXED UP
A BIT AND TEMPS NOT DROPPING THAT FAST..ESPECIALLY SW AREAS. NOT
AS EXTENSIVE A SNOW FIELD UPSTREAM. WILL LET WW EXPIRE AT MIDNIGHT
BUT KEPT SOME BLOWING SNOW IN OVERNIGHT...KAXN...KLJF...KAEL.
&&
.PREV DISCUSSION.../ISSUED 133 PM CST SAT FEB 9 2008/
FAIRLY GOOD ISALLOBARIC PRESSURE RISES OVER THE UPPER MIDWEST
THROUGH SUNDAY MRNG. PRESSURE GRADIENT BEGINS TO RELAX OVER
WESTERN PORTION OF OUR CWA LATE TONIGHT AND NOT OVER THE EASTERN
SECTION UNTIL MIDDAY. NEAR GRIDDED FORECAST HAVE A GOOD HANDLED ON
TEMPS AND WINDS. AS TEMPS PLUMMETED INTO THE TEENS AND TWENTIES
BELOW ZERO...WIND CHILL VALUES WILL TUMBLED DOWN TO 40 TO 50 BELOW
ZERO BY SUNDAY MORNING. THUS...A WIND CHILL WARNING WILL REMAIN IN
EFFECT THROUGH NOON SUNDAY. BLOWING AND DRIFTING SNOW THROUGHOUT
MUCH OF THE NIGHT...ESPECIALLY THE EASTERN HALF OF THE CWA. KEPT
THE WINTER WEATHER ADVISORY GOING FOR A COMBINATION OF BLOWING AND
DRIFTING SNOW ALONG WITH WIND CHILLS OF 20 TO 30 BELOW ZERO.
A COLD PERIOD TONIGHT AND SUNDAY NIGHT WITH TEMPERATURES STRUGGLING
TO GET ABOVE ZERO IN MOST PLACES. SUFACE RIDGE AND COLD DOME OF AIR
MOVES OFF TO THE EAST LATE SUNDAY NIGHT AND MONDAY. TEMPERATURES
SHOULD BEGIN TO LEVEL OFF OR SLOWLY RISE DURING THE OVERNIGHT HOURS
OVER THE WESTERN THIRD BY MONDAY MORNING. SHORTWAVE TROUGH OVR THE
NORTHWEST CANADIAN PROVINCES...WILL SLIDE SOUTHEAST AND STRENGTHEN
AS IT MOVES INTO THE UPPER MIDWEST DURING THE DAY ON MONDAY.
AIRMASS BECOMES SATURATED BY MONDAY AFTERNOON...WITH DECENT
DENDRITIC CRYSTAL GROWTH IN THE MID LEVEL. SHORTWAVE ADVANCES EAST
AT A GOOD CLIP ON MONDAY...SO SNOWFALL AMOUNT SHOULD STAY UNDER
WARNING CRITERIA WITH MOST AREAS RECEIVING UP TO AROUND TWO INCHES
BY EARLY TUESDAY MORNING.
IN THE LONG TERM...THE GFS MODEL RUN...HAS THE UPPER RIDGE OVER THE
WESTERN CONUS...FLATTENING OVER THE NORTHERN PLAINS BY THE END OF
THE WORK WEEK...WITH ANOTHER SLUG OF ARCTIC AIR SETTLING OVER THE
WESTERN GREAT LAKES OVER THE WEEKEND.
&&
.AVIATION.../06Z TAF ISSUANCE/
WNW WINDS CONTINUE WITH OCCASSIONAL GUSTS STILL TO 40 MPH AS
CONTINUOUS SURFACE PRESSURE RISES CONTINUE. WOOD LAKE PROFILER
SHOWING OVER 100 KT FLOW AS LOW AS 4.5 KM ALSO HELPING TO KEEP
WINDS GUSTY INTO SUN MORNING. BLOWING SNOW REDUCING VISBYS TO
MVFR/IFR HAS BEEN TRULY TEMPO-LIKE AT AXN...RNH...AND EAU. THINK
THIS TREND WILL GRADUALLY IMPROVE TONIGHT. NARROW STREETS OF COLD
AIR ADVECTION CU REMAIN FROM NW MN DOWN THROUGH AXN TO MSP TO RST.
MODEL CU RULES BEGIN TO SHOW A WEAKENING TREND OF THIS AS DOES
CLIMATOLOGY IN THIS SITUATION. SO BY 09 TO 10Z EXPECT BROKEN MVFR
CIGS TO BE ISOLATED AT BEST. WIND SPEEDS SHOULD BEGIN TO DIMISH
MORE RAPIDLY BY EARLY SUN AFTN AT MN TAF SITES AND LATE SUN AFTN
AT WI TAF SITES. HIGH TO MID LEVEL CLOUDS EXPECTED TO CREEP OVER
TAF SITES ON SUN EVE AS CLIPPER-LIKE SYSTEM EVOLVES IN NE MT. THIS
SYSTEM LOOKS TO BRING AN 18 TO 24 HOUR DURATION SNOW TO MN TAF
SITES AND A SHORTER DURATION TO WI TAF SITES DURING MON. LOOKS
LIKE SOME IFR CONDITIONS POSSIBLE AT THIS TIME.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ANOKA-
BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-
MILLE LACS-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE.
WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS-
NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-
SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.
WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR BENTON-CHIPPEWA-
DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
STEARNS-STEVENS-SWIFT-TODD.
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
JVM/JPR/MTFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 556 PM CST SAT FEB 9 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 556 PM CST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ARCTIC AIR WILL CONTINUE TO SURGE OVER THE OUTLOOK AREA TONIGHT WITH STRONG NORTHWEST WINDS OF 25 TO 35 MPH. THIS WILL DRIVE WIND CHILL VALUES INTO THE DANGEROUS 35 TO 50 BELOW RANGE LATER TONIGHT INTO SUNDAY MORNING. AREAS OF BLOWING SNOW MAY LIMIT VISIBILITY FOR A BRIEF PERIODS OF TIME IN OPEN COUNTRY...MAINLY EARLY TONIGHT. IF YOU NEED TO TRAVEL TONIGHT...TAKE A WINTER SURVIVAL KIT AND EXTRA CLOTHES AND BLANKETS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE TOWARDS THE AREA SUNDAY NIGHT AND MONDAY MORNING. SEVERAL INCHES OF SNOW MAY FALL AS THIS SYSTEM PASSES MONDAY AND MONDAY NIGHT. IT APPEARS THAT PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA WOULD BE IN THE MORE FAVORABLE AREA FOR ACCUMULATIONS. CHECK BACK FOR FURTHER UPDATES REGARDING THE POTENTIAL SNOWFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JPR
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
959 PM CST SAT FEB 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 7 S HILLMAN 45.91N 93.89W
02/09/2008 M0.8 INCH MORRISON MN TRAINED SPOTTER
1145 AM SNOW MANKATO 44.17N 93.99W
02/09/2008 E0.5 INCH BLUE EARTH MN BROADCAST MEDIA
1145 AM SNOW RICHFIELD 44.88N 93.28W
02/09/2008 E1.0 INCH HENNEPIN MN TRAINED SPOTTER
1150 AM SNOW CHANHASSEN 44.86N 93.56W
02/09/2008 M1.0 INCH CARVER MN OFFICIAL NWS OBS
1218 PM SNOW ST JOSEPH 45.57N 94.32W
02/09/2008 M0.8 INCH STEARNS MN TRAINED SPOTTER
1245 PM SNOW ST CLOUD 45.55N 94.17W
02/09/2008 M0.6 INCH STEARNS MN OFFICIAL NWS OBS
0230 PM SNOW WATERVILLE 44.22N 93.57W
02/09/2008 M1.5 INCH LE SUEUR MN TRAINED SPOTTER
0458 PM SNOW 2 SW ST PAUL 44.93N 93.13W
02/09/2008 M0.8 INCH RAMSEY MN TRAINED SPOTTER
0600 PM SNOW GLENWOOD 45.65N 95.38W
02/09/2008 E1.0 INCH POPE MN CO-OP OBSERVER
&&
MTFThe national radar mosaic for the moment the first event began.
42 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83705, 83707, 83708, 83709, 83711, 83712, 83713, 83715, 83717, 83719, 83723, 83729, 83731, 83732, 83735, 83737, 83739, 83740, 83742, 83743, 83744, 83745, 83746, 83747, 83749, 83750, 83751, 83752, 83753, 83754, 83756, 83757, 83759, 83760, 83762, 83763, 83765, 83766, 83767, 83769, and more.